Recognizing the Differences Between Tardive Dyskinesia and Drug-Induced Parkinsonism

Researchers conducted a literature review to locate articles on drug-induced parkinsonism (DIP) and tardive dyskinesia (TD) that related to the presentation, pathophysiology, epidemiology, and management of the disorders to note key differences between them. The presentation of DIP is often bradykinesia and rigidity, including rhythmic tremor, with the most cases seen within hours to weeks after the initiation of treatment with an antipsychotic or increase in dosage of an antipsychotic. The presentation of TD is often delayed, showing signs after at least 3 months or more of treatment with involuntary and abnormal facial movements. DIP can be resolved after discontinuing the therapy that caused it, but TD can be permanent. It is crucial for clinicians to be able to identify DIP and TD in those taking antipsychotics so that they are able to select the correct treatment and lessen adverse effects, improving patient quality of life.

Reference:

Ward KM, Citrome L. Antipsychotic-Related Movement Disorders: Drug-Induced Parkinsonism vs. Tardive Dyskinesia-Key Differences in Pathophysiology and Clinical Management. Neurol Ther. 2018;7(2):233-248. doi:10.1007/s40120-018-0105-0

Read More